Steroid-induced ocular hypertension and effects of glucocorticoids on the trabecular meshwork

Research output: Chapter in Book/Report/Conference proceedingChapter

1 Scopus citations

Abstract

The therapeutic use of glucocorticoids can cause steroid-induced ocular hypertension that can lead to secondary glaucoma in susceptible individuals. This elevated intraocular pressure is due to increased aqueous outflow resistance and is associated with morphological and biochemical changes to the trabecular meshwork (TM); moreover, many of these changes mimic what occurs in primary open-angle glaucoma. Glucocorticoids have a wide variety of effects on the TM, altering extracellular matrix metabolism, the cytoskeleton, gene and protein expression, as well as inhibiting TM cell functions. This article summarizes what is known about steroid glaucoma and the effects of glucocorticoids on the TM and points out the remaining challenges for identifying the molecular mechanisms responsible for steroid-induced ocular hypertension.

Original languageEnglish
Title of host publicationEncyclopedia of the Eye
PublisherElsevier
Pages219-223
Number of pages5
ISBN (Electronic)9780123742032
ISBN (Print)9780123741981
DOIs
StatePublished - 1 Jan 2010

Keywords

  • Glaucoma
  • Glucocorticoids
  • Steroids
  • Trabecular meshwork

Fingerprint Dive into the research topics of 'Steroid-induced ocular hypertension and effects of glucocorticoids on the trabecular meshwork'. Together they form a unique fingerprint.

  • Cite this